The Ripon Police Department will soon be part of the frontline of defense against opiate overdoses.
On Thursday the department announced that it had begun training its officers in the deployment of Naloxone – known commercially as Narcan – in persons believed to have overdosed on potentially fatal amounts of opiates.
The nasal spray in IV form has long been used by paramedics and others in emergency medicine to counteract the effects of opiates in the event of overdose. In recent years as the number of overdoses has increased and potentially deadly substances like fentanyl have become more accessible to street drug users, first responders across the country have adopted similar programs to help save lives.
“The department has worked closely with San Joaquin County EMS and Captain Jerry Alejandre of the San Joaquin County Sheriff’s Office in implementing our program,” the Ripon Police said in a public statement announcing the training program. “We wish to thank them for their diligence and hard work on making this program a reality in San Joaquin County.
“The department will be one of the first police agencies in the county to issue officers Naloxone.”
It has been almost two years since the Lathrop-Manteca Fire District got word from San Joaquin County EMS that they had been authorized to deploy enhanced EMT protocols and allow firefighters that are EMT certified to deploy both Naloxone in patients that are believed to have overdosed on opiates and epinephrine for people believed to be undergoing a potentially deadly allergic reaction.
Ripon’s announcement that it will deploy officers with Naloxone follows a standard that has been set in other large municipalities across the country, and in smaller jurisdictions where opiate abuse has become and continues to be an ongoing problem.
The program will also helped protect officers who may come into contact with narcotics on the street that are potentially deadly. According to Ripon Police, last year officers came into contact with narcotics that were laced with fentanyl on three occasions, and exposure to even a tiny amount of the substance – which can be inhaled – can be deadly if not treated in a timely manner.
To contact reporter Jason Campbell email email@example.com or call 209.249.3544.